My blood sugars skyrocketed Yesterday. When I got to 369 on the way up, I decided it must be my set change, took a manual injection of Novolog, and changed the set. I came down a little with correction boluses but not by much. I uploaded my pump data to CareLink and then called my pump coach.

During our conversation she asked me if I had taken any steroids. I told her that I had two cortizone shots for a torn rotator cuff that is inoperable. She said if she had known ahead she would have put me on a temp basal of at least 150% and increased any bolusus by 50%.

I was shocked that an orthopedic surgeon who had just commented on my pump wouldn't know to warn me! The bottom line is: If you go on steriods your BG may go through the roof.

Views: 11

Reply to This

Replies to This Discussion

Ya know Gordie, I have been dealing with steroids for years and never did any one of my docs help me out like your pump coach! Kudos to her for having an idea of how to deal with steroid shots! :)

I take the oral steroids every day and after MANY years I finally have an pretty good idea those affect me...well, sort of :p

BUT I also recently got steroids put directly into my knees and I asked the doc what to expect - he said to check a little more often for about a day then everything would be fine....Well, that was not at all how it worked. I shot up and stayed there...after a few days I started changing setting in my pump to accommodate for BG's that were constantly running high! All for these shots, that were, ya know, only to affect me for a small period of time. LOL, Yeah, not so much.

Now, as the effects are wearing off, I'm noticing my BG's running on the lower side and just switched back to my previous settings...so far not to bad, but I've found that these older setting now need to be tweaked.

I did contact a Nurse assigned to me through my insurance company and she did some research and found a study that showed that, for some, their BG's don't return to 'normal' until months after getting their steroid shots!! YIKES! You would think with the high occurrence of arthritis in diabetics the docs that treat us would have a better idea how steroids affect BG's!

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

DHF Partners with HelpAround in an Effort to Connect People Touched by Diabetes

  Leer en español Technology has the amazing ability to ease the stress associated with diabetes; It simply makes our lives a little more bearable. That’s why we are excited to announce DHFs partnership with HelpAround. This new application will help Read on! →

La Diabetes Hands Foundation y HelpAround uniendo las personas tocadas por la diabetes

  Para nuestra comunidad de diabetes la tecnología ha venido a llenar muchos vacíos y a hacer de nuestras vidas un poco mas llevaderas. Eso mismo nos proporciona una nueva aplicación de geo-localización llamada HelpAround (Ayuda a tu alrededor). HA Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service